MAUDE Adverse Event Report: ABBOTT MEDICAL AMPLATZER PICCOLO; OCCLUDER, PATENT DUCTUS, ARTERIOSUS

ABBOTT MEDICAL AMPLATZER PICCOLO; OCCLUDER, PATENT DUCTUS, ARTERIOSUS
Catalog Number 9-PDAP-05-06-L
Medical Device Problem Code Migration or Expulsion of Device (1395)
Health Effect - Clinical Codes Hypoxia (1918); Obstruction/Occlusion (2422)
Date of Event 11/28/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Investigation is not yet complete.A follow-up report will be submitted with all additional relevant information.
 
Event or Problem Description
It was reported that on (b)(6) 2023, a 5 mm x 2 mm amplatzer piccolo occluder was chosen for a patent ductus arteriosus (pda) closure in a 3.5 kg patient using a 4f amplatzer torqvue low profile catheter.The patent ductus arteriosus (pda) dimensions were 10.5 mm long, 5.7 mm aortic ampulla, 2.3 mm tightest section mid ductus in lateral view almost creating a hairpin ductus configuration.In anterior-posterior (ap) view tightest portion was pronounced and measured at 0.8 mm initially.As per sizing chart 4 mm x 6 mm amplatzer piccolo occluder was recommended but due to patient's accommodating ampulla large length of the ductus and tight section near a hairpin like turn, physician decided to move with the 5 mm x 2 mm amplatzer piccolo occluder.Upon initial placement while on the cable a few pda-grams were acquired from a pig tail in the aorta with a power injector and through the delivery catheter.Flow appeared to move directly through the frame of the device as it straddled the hairpin configuration.Because there was so much room and flow through the device the physician decided a larger waist would likely help fill the hair pin portion better.The 5 mm x 2 mm amplatzer piccolo occluder remained on the cable and was not released and removed from the patient.There was no additional product experience other than mis-sizing.A new 5 mm x 6 mm amplatzer piccolo occluder was chosen.During deployment, flow through the ductus was assessed again using power injection from the aorta and contrast injection in pa using a aortic pig tail and delivery system respectfully.Device looked good and decision was made to release.Initially device looked ok then after a few seconds the device started to migrate under fluoroscopy following release from cable.The proximal disk fell from a 11-4 orientation to 8-3 orientation.During preparation of device extraction materials the device shifted to the descending right pulmonary artery (rpa).There was a partial blockage of blood flow.The device was successfully extracted after several attempts using several different types of snares.Micro snares were initially attempted.The device was successfully snared and removed after about a hour plus of attempts and positions with various extraction catheters and snares.During the process the patient remained hemodynamically stable, with stable blood pressure throughout.There was a brief period of time where the patients pulse oximetry was sub 50% this occurred as device was snared and removed form lower rpa.This drop in pulse oximetry was only momentary and the patient maintained normal pulse pressures.There retrieval procedure was considered as a emergency because to avoid potential impairment/hazard to the patient.The implanter believed size of device to size of ductus and position was the cause of migration.The physician decided to attempt a new 8mm amplatzer vascular plug 2, the plug was placed in the pda and while on the cable the device started to migrate out or embolize still on the cable.The physician decided to with draw the delivery system and refer for a surgical ligation.The device was not released form the delivery cable while inside the patient.The implanter mentioned the cause of migration was the larger device did not fully lock into the ductus, the device was larger and stretchy pda that was able to milk the device out with movement.On (b)(6) 2023, the patient was reported healing after the surgical ligation.
 
Additional Manufacturer Narrative
An event of migration of the occluder to right pulmonary artery was reported.A returned device assessment could not be performed as the device was not returned for analysis.A review of the provided cineograms demonstrated attempts were made to implant piccolo 05-02 followed by piccolo 05-06 and avp ii 8 mm.Piccolo 05-06 embolized and was snared.Avp ii 8 mm was not stable and not released.All devices were removed and the patient was referred for surgical pda ligation.The avp ii 8 mm while on the cable seemed to be migrating backward/dislodging as though it would ultimately be at risk to embolize.It was not released from the cable, and the device was removed from the patient.The device history record was reviewed to ensure that each manufacturing and inspection operation was performed and the product met all specifications.Based on the information received, the cause of the reported event could not be conclusively determined.However, it was believed that the cause of migration was the larger device did not fully lock into the ductus, the device was larger and stretchy pda that was able to milk the device out with movement.There is no indication of a product quality issue with respect to labeling design or manufacturing of the device.

Brand Name
AMPLATZER PICCOLO
Common Device Name
OCCLUDER, PATENT DUCTUS, ARTERIOSUS
Manufacturer (Section D)
ABBOTT MEDICAL
5050 nathan lane n
plymouth MN 55442
Manufacturer (Section G)
ABBOTT MEDICAL REG# 2135147
5050 nathan ln n
plymouth MN 55442
Manufacturer Contact
karen krouse
5050 nathan lane n
plymouth, MN 55442
6517565400
MDR Report Key18366175
Report Number2135147-2023-05608
Device Sequence Number15377897
Product Code MAE
UDI-Device Identifier05415067031051
UDI-Public05415067031051
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
P020024
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Device Explanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/21/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/31/2024
Device Catalogue Number9-PDAP-05-06-L
Device Lot Number6952114
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 11/28/2023
Supplement Date Received by Manufacturer02/19/2024
Initial Report FDA Received Date12/20/2023
Supplement Report FDA Received Date02/21/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured04/15/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Life Threatening; Required Intervention;
Patient SexFemale
Patient Weight180 KG